Alert archive / New Mexico / Tornado Warnings in 2009
Tornado Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 28, 2009, 10:24 PM MDT for Lea County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2009, 10:24 PM MDT (04:24 UTC)
- Expired
- Apr 28, 2009, 11:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 9:57 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2059 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 290424 TORMAF NMC025-290515- /O.NEW.KMAF.TO.W.0025.090429T0424Z-090429T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1024 PM MDT TUE APR 28 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1115 PM MDT * AT 1022 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SOUTHWESTERN LEA COUNTY...OR 25 MILES WEST OF JAL...MOVING EAST AT 10 MPH. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHWESTERN LEA COUNTY... SOUTHERN LEA COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3225 10338 3200 10334 3202 10368 3218 10368 TIME...MOT...LOC 0423Z 261DEG 9KT 3209 10365 $$
2 follow-up statements
000 WWUS54 KMAF 290441 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1041 PM MDT TUE APR 28 2009 NMC025-290515- /O.CON.KMAF.TO.W.0025.000000T0000Z-090429T0515Z/ LEA NM- 1041 PM MDT TUE APR 28 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL LEA COUNTY... AT 1039 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A POSSIBLE TORNADO LOCATED OVER SOUTHWESTERN LEA COUNTY...OR ABOUT 20 MILES WEST OF JAL...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...SOUTHWESTERN LEA COUNTY AND SOUTH CENTRAL LEA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF BASEBALLS AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3218 10363 3225 10338 3200 10334 3202 10362 TIME...MOT...LOC 0440Z 261DEG 9KT 3210 10360 $$
000 WWUS54 KMAF 290458 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1058 PM MDT TUE APR 28 2009 NMC025-290515- /O.CON.KMAF.TO.W.0025.000000T0000Z-090429T0515Z/ LEA NM- 1058 PM MDT TUE APR 28 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR SOUTH CENTRAL LEA COUNTY... AT 1056 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A POSSIBLE TORNADO LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR ABOUT 18 MILES WEST OF JAL...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...SOUTH CENTRAL LEA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3204 10358 3218 10357 3225 10338 3200 10334 TIME...MOT...LOC 0457Z 261DEG 9KT 3211 10355 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 10:16 PM MDT, 8 minutes earlier.
Area forecast discussion, Apr 28, 10:16 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1116 PM CDT TUE APR 28 2009
.UPDATE...
WE HAVE UPDATED THE FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH
#207 EFFECTIVE UNTIL 4 AM CDT OR 3 AM MDT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 72 63 83 64 / 30 40 30 30
CARLSBAD NM 79 57 90 55 / 40 30 10 10
DRYDEN TX 78 67 86 68 / 40 30 20 30
FORT STOCKTON TX 81 64 88 67 / 40 40 20 30
GUADALUPE PASS TX 75 58 86 57 / 30 20 10 10
HOBBS NM 65 58 86 58 / 40 40 10 20
MARFA TX 83 51 84 46 / 40 30 10 10
MIDLAND INTL AIRPORT TX 67 64 82 65 / 30 40 30 30
ODESSA TX 68 64 83 68 / 30 40 30 30
WINK TX 79 67 91 62 / 40 40 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
78/06Hazardous weather outlook, Apr 28, 12:49 PM MDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE APR 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE... PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Apr 28, 6:30 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE APR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL WHITES CITY 32.18N 104.38W
04/28/2009 E0.88 INCH EDDY NM PUBLIC
0725 PM HAIL 5 N WHITES CITY 32.25N 104.38W
04/28/2009 E1.00 INCH EDDY NM TRAINED SPOTTER
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Apr 28, 6:34 PM MDT | Tornado Warning | MAF | Eddy | 26 min |
| Apr 28, 6:52 PM MDT | Tornado Warning | MAF | Eddy | 38 min |
| Apr 28, 7:24 PM MDT | Tornado Warning | MAF | Eddy | 51 min |
| Apr 28, 8:13 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Apr 28, 8:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| Apr 28, 8:20 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| Apr 28, 8:36 PM MDT | Tornado Warning | MAF | Eddy | 24 min |
| Apr 28, 8:55 PM MDT | Tornado Warning | MAF | Eddy, Lea | 50 min |
| Apr 28, 9:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 28, 9:41 PM MDT | Tornado Warning | MAF | Eddy, Lea | 49 min |
| Apr 28, 11:09 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
| Apr 29, 3:57 AM MDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 3:57 AM MDT | Red Flag Warning | MAF | 15 hr |
Nearby
Tornado Warnings in New Mexico, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.